Pain Home > Tramadol and Serotonin Syndrome

If you are taking tramadol (Ultram), you should know that this medication may cause a group of dangerous symptoms called serotonin syndrome. Tramadol may cause this condition in approximately 1 percent of people taking the medication. Related symptoms include hallucinations, fever, and vomiting. Taking a high dose of tramadol increases the risk of serotonin syndrome, as does certain medications (such as MAOIs and certain antidepressants).

Tramadol and Serotonin Syndrome: An Overview

Tramadol hydrochloride (Ultram®) is a prescription pain medication. One of the potential side effects of tramadol (as well as numerous other medications) is a group of symptoms known as serotonin syndrome. Certain risk factors may increase your chances of developing this. Overall, clinical studies indicate that less than 1 percent of people taking tramadol experience serotonin syndrome.
 

What Is Serotonin Syndrome?

Serotonin syndrome is a group of dangerous symptoms that can occur due to serotonergic medications (medications that increase serotonin levels or activity). Serotonin is a chemical messenger in the body that is especially important in the brain. While low levels can lead to problems (such as depression), high levels can cause problems as well.
 
Symptoms of serotonin syndrome may include:
 
  • Confusion or other mental changes
  • A rapid heart rate
  • Nausea
  • Vomiting
  • Diarrhea
  • Hallucinations
  • Blood pressure changes
  • Overactive reflexes
  • Difficulty with walking or coordination
  • Fever
  • Shivering
  • Shakiness
  • Agitation
  • Sweating
  • Seizures
  • Coma.
     
Serotonin syndrome can be dangerous, especially if left untreated.
 
Written by/reviewed by:
Last reviewed by: Kristi Monson, PharmD;
Last updated/reviewed:
List of references (click here):
Other Articles in This eMedTV Presentation
Advertisement


Topics & Medications

Quicklinks

Related Channels

eMedTV Links
Copyright © 2006-2019 Clinaero, Inc.

eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.

This site complies with the HONcode standard for trustworthy health information:
verify here.